Alert archive / Georgia / Special Weather Statements in 2021
Special Weather Statement, NWS Atlanta, GA
NWS Atlanta, GA issued this special weather statement at Mar 18, 2021, 12:44 AM EDT for 4 counties in Georgia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 18, 2021, 12:44 AM EDT (04:44 UTC)
- Expired
- Mar 18, 2021, 1:15 AM EDT
- In force
- 31 min
- Issued by
- NWS Atlanta, GA
- Wind
- 50
Counties Chattahoochee County, GA, Harris County, GA, Muscogee County, GA, Stewart County, GA
The radar
The Maxwell AFB radar (KMXX), 74 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 4.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 466 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 404 m²/s²
- 0-3 km storm-relative helicity
- 444 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
730
WWUS82 KFFC 180444
SPSFFC
Special Weather Statement
National Weather Service Peachtree City GA
1244 AM EDT Thu Mar 18 2021
GAZ078-089-090-102-180515-
Chattahoochee GA-Harris GA-Stewart GA-Muscogee GA-
1244 AM EDT Thu Mar 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR CHATTAHOOCHEE...HARRIS...
NORTHWESTERN STEWART AND MUSCOGEE COUNTIES UNTIL 115 AM EDT...
At 1243 AM EDT...National Weather Service doppler radar indicated a
line of strong thunderstorms along a line extending from Fairfax to
near Crawford to Spring Hill...and moving east at 40 mph.
HAZARD...40 to 50 mph wind and increased chance of a brief
tornado.
IMPACT...While winds should result in minor damage to tree limbs
and blowing around of light...unsecured objects...the
leading edge of this line of storms has also exhibited
areas of localized rotation. A brief tornado could
quickly form.
Some locations in the path of these storms include
Columbus, Hamilton, Cusseta, Pine Mountain, Waverly Hall, North Fort
Benning, Bibb City, Upatoi, Fort Benning/lawson Army Air Fld, Goat
Rock Lake, Ellerslie, Laurel Hills, F.d. Roosevelt State Park, Green
Island Hills, Florence Marina State Park, Vista Terrace, Cataula,
Columbus Metropolitan Airport, Jamestown/south Fort Benning and Rose
Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
LAT...LON 3206 8506 3213 8506 3220 8496 3222 8498
3222 8493 3225 8492 3226 8489 3233 8501
3244 8497 3264 8511 3266 8509 3274 8511
3276 8514 3278 8512 3281 8517 3285 8515
3286 8518 3286 8474 3246 8468 3206 8476
TIME...MOT...LOC 0443Z 271DEG 36KT 3279 8519 3244 8526 3209 8532
WIND...50MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Mar 17, 3:53 PM EDT, 8 hours 51 minutes earlier.
Area forecast discussion, Mar 17, 3:53 PM EDT, 8 hours 51 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 353 PM EDT Wed Mar 17 2021 ...Afternoon Forecast Discussion... .SHORT TERM /Tonight through Thursday Night/... Current radar imagery shows the hybrid quasi-wedge, stationary front turning into a warm front as it lifts northward. This baroclinic zone had been separating the majority of the forecast area from the warm, moist sector of the surface low-pressure system that is now centered over the Ozarks Plateau. Within this warm, moist sector, as evident with current radar imagery in MS/AL, conditions are ripe for discrete supercells capable of the full array of severe weather phenomena, including strong, long- track tornadoes. As the warm front lifts northward 60 degree dewpoints will flood into the region, priming it for surface based convection later this afternoon in far west and northwest Georgia this afternoon and tonight, then the rest of the forecast area tomorrow morning. However, temperatures have been depressed compared to areas further west resulting in far less SBCAPE within the forecast area, compared to further west. As these cells push into the cooler Georgia airmass they will begin to lose intensity and transition to elevated storms, but the diving line is still unclear and will be evolving throughout the evening. The threat is enough for some concern for tornadic supercells to bleed into portions of the forecast area, bringing the threat of severe weather with them as they cross into the warning area. Regardless, enough elevated instability exists for some storms to pack a punch once moving into NW GA in the evening hours. Additionally, heavy rainfall is expected in NW Georgia where several rounds of thunderstorms where storm total QPF is expected to exceed 2 inches in some locations, with locally higher amounts possible. Late tonight and early Thursday morning, a cold front will begin pushing into the forecast area. This cold front will stem from the occluded low pressure system pushing into the mid-Mississippi River Valley, and with it, a quasi-linear convective system with potential embedded supercells will begin pushing through the forecast area. Ahead of the storms, a classic high-shear low CAPE environment will await with a lagging upper-level shortwave boosting 0-500mb bulk shear to 60-70kts, low-level 0-1km SRH near 300-450+ m2/s2, and recovering surface-based CAPE between 500-1000 J/kg in the morning, but climbing throughout the late morning. Indicated by STP values via the HREF along with Updraft Helicity tracks, this environment will have the potential for several tornadoes embedded within the line of storms, widespread damaging winds gusts, severe hail and locally heavy rainfall. This line of storms is expected to push through the Atlanta metro between 5-11 AM from west to east. As the line of storms pushes into the eastern warning area through the late morning and afternoon, temperatures and surface- based instability will begin to rise, further increasing the threat for severe weather with storms further having the potential for strong, long-track tornadoes, damaging winds, and large hail as long as storms remain rooted to the baroclinic zone and do not surge too far out ahead of the surface based forcing, which is still a question that remains unanswered at this time. By mid- afternoon the line of storms are expected to finally push out of the warning area and conclude the severe threat. Thiem .LONG TERM /Friday through Wednesday/... Relatively calm weather is expected through the long term. Following the active weather through the short term, low pressure will slide over the Carolinas by Friday morning, with some wrap around moisture returning low-end PoPs to northeast Georgia. Secondary cold-front will push through the state late Friday into Saturday, but with limited moisture from which to draw from, anticipate impacts to be largely restricted to increased cloud cover. For now, have opted to exclude any light rain potential. This frontal passage will reinforce the dry air mass over the state, with cool and sunny conditions prevailing late Saturday. Dome of high pressure will control the region through early Tuesday as next shortwave approaches the region. Extended models differ on timing and intensity of this system, but for now, have opted for a middle-ground approach to the grids with slight chance to chance rain beginning Tuesday. Temperatures through the extended won't have the warm Spring-time feel, at least initially. Expect temperatures Friday to warm into the upper 50s and 60s, with slightly cooler conditions Saturday behind the secondary front. Warmer temperatures are expected Sunday through Tuesday. Lows over the weekend could drop into the mid 30s for a large portion of the area, but we should be dry enough to avoid anything areas of frost. 31 && .AVIATION... 18Z Update... Widespread IFR/LIFR cigs will persist into the night with SCT SHRA/TSRA at TAF sites through the 02-06Z tonight, and patchy fog expected after potential RA through the early morning. Winds will stay out of the SE through the evening at 4-10kts with IFR/LIFR cigs at northern sites and improving cigs at southern sites filling back in with MVFR by 06Z. A line of severe thunderstorms is then expected to move through the forecast area from 09-16Z from WNW to ESE, with winds quickly shifting to SW-W with strong wind gusts possible. Behind the line, skies are expected to begin break to SCT with gusty WSW winds up to 15g25kts. //ATL Confidence...18Z Update... Low-Medium on VSBYs overnight. Medium on evening SHRA/TSRA Medium-High on CIGS and morning +TSRA. High on all other elements. Thiem && .PRELIMINARY POINT TEMPS/POPS... Athens 58 72 46 64 / 90 90 5 10 Atlanta 60 68 46 59 / 90 90 5 5 Blairsville 55 65 42 54 / 100 90 30 20 Cartersville 60 67 44 58 / 100 80 10 10 Columbus 65 71 46 62 / 90 80 5 0 Gainesville 55 69 45 60 / 100 100 5 10 Macon 62 75 45 66 / 50 90 0 5 Rome 60 65 45 59 / 100 60 10 5 Peachtree City 62 68 45 60 / 90 90 5 5 Vidalia 63 76 48 67 / 30 90 20 5 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Thiem LONG TERM....31 AVIATION...Thiem
Hazardous weather outlook, Mar 17, 8:15 PM EDT, 4 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 815 PM EDT Wed Mar 17 2021 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-181600- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 815 PM EDT Wed Mar 17 2021 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Tonight... Scattered to numerous strong to severe storms are expected late tonight with an approaching strong disturbance and frontal system. While there is some potential for severe storms as early as this evening, the primary risk will likely be with an area of storms pushing eastward late tonight into Thursday morning. The main threats will be tornadoes (some of which could be significant or longer tracked), damaging winds over 60 mph, large hail, and flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Scattered to numerous strong to severe storms are expected to push eastward across portions of north and central Georgia Thursday morning and likely exiting east central Georgia by Thursday afternoon. The main threats will be tornadoes (some of which could be significant or longer tracked), damaging winds over 60 mph, large hail, and flash flooding. .SPOTTER INFORMATION STATEMENT... Spotters should be prepared for activation tonight through Thursday across north and central Georgia. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
In the hours before
Special weather statement, Mar 17, 6:47 PM EDT, 5 hours 57 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
647 PM EDT Wed Mar 17 2021
GAZ093-095-104-105-172315-
Macon GA-Dooly GA-Sumter GA-Houston GA-
647 PM EDT Wed Mar 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MACON...NORTHWESTERN
DOOLY...NORTHEASTERN SUMTER AND SOUTHWESTERN HOUSTON COUNTIES UNTIL
715 PM EDT...
At 647 PM EDT...a strong thunderstorm was over Clearview, or near
Oglethorpe...moving northeast at 25 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Oglethorpe, Unadilla, Montezuma, Byromville, Andersonville, Dooling,
Fountainville, Flint River Wma, Pennington, Andersonville National
Historic, Clearview, Methvins and Henderson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3210 8409 3226 8420 3247 8385 3225 8370
TIME...MOT...LOC 2247Z 240DEG 20KT 3223 8406
HAIL...0.25IN
WIND...40MPHLocal storm report, Mar 17, 7:10 PM EDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
710 PM EDT WED MAR 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 3 SSW SHILOH 32.11N 84.32W
03/17/2021 E1.00 INCH SUMTER GA EMERGENCY MNGR
HAIL UP TO A QUARTER SIZED IN DIAMETER WAS REPORTED
ALONG HWY 30 IN BETWEEN BUCHANAN RD AND YOUNGS MILL RD.
&&
EVENT NUMBER FFC2100052
TVSpecial weather statement, Mar 17, 7:45 PM EDT, 4 hours 59 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
745 PM EDT Wed Mar 17 2021
GAZ083-095-096-180015-
Houston GA-Bleckley GA-Twiggs GA-
745 PM EDT Wed Mar 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR HOUSTON...NORTHWESTERN BLECKLEY
AND TWIGGS COUNTIES UNTIL 815 PM EDT...
At 744 PM EDT...a strong thunderstorm was over Clinchfield, or near
Perry...moving northeast at 45 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Perry, Jeffersonville, Warner Robins, Danville, Robins Air Force
Base, Marion, Hayneville, Tarversville, Meadowdale, Sand Bed,
Bullard, Houston Lake, Grovania, Elko, Grove Park, District Path,
Moss Oak, Bonaire, Kathleen and Clinchfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3232 8370 3244 8380 3277 8334 3257 8322
TIME...MOT...LOC 2344Z 230DEG 40KT 3242 8367
HAIL...0.25IN
WIND...40MPHLocal storm report, Mar 17, 9:40 PM EDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
940 PM EDT WED MAR 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM HAIL 3 SSW SHILOH 32.11N 84.32W
03/17/2021 E1.00 INCH SUMTER GA EMERGENCY MNGR
HAIL UP TO A QUARTER SIZED IN DIAMETER WAS REPORTED
ALONG HWY 30 IN BETWEEN BUCHANAN RD AND YOUNGS MILL RD.
&&
CORRECTED EVENT TIME
EVENT NUMBER FFC2100052
TVSpecial weather statement, Mar 18, 12:44 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1244 AM EDT Thu Mar 18 2021
GAZ078-089-090-102-180515-
Chattahoochee GA-Harris GA-Stewart GA-Muscogee GA-
1244 AM EDT Thu Mar 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR CHATTAHOOCHEE...HARRIS...
NORTHWESTERN STEWART AND MUSCOGEE COUNTIES UNTIL 115 AM EDT...
At 1243 AM EDT...National Weather Service doppler radar indicated a
line of strong thunderstorms along a line extending from Fairfax to
near Crawford to Spring Hill...and moving east at 40 mph.
HAZARD...40 to 50 mph wind and increased chance of a brief
tornado.
IMPACT...While winds should result in minor damage to tree limbs
and blowing around of light...unsecured objects...the
leading edge of this line of storms has also exhibited
areas of localized rotation. A brief tornado could
quickly form.
Some locations in the path of these storms include
Columbus, Hamilton, Cusseta, Pine Mountain, Waverly Hall, North Fort
Benning, Bibb City, Upatoi, Fort Benning/lawson Army Air Fld, Goat
Rock Lake, Ellerslie, Laurel Hills, F.d. Roosevelt State Park, Green
Island Hills, Florence Marina State Park, Vista Terrace, Cataula,
Columbus Metropolitan Airport, Jamestown/south Fort Benning and Rose
Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
LAT...LON 3206 8506 3213 8506 3220 8496 3222 8498
3222 8493 3225 8492 3226 8489 3233 8501
3244 8497 3264 8511 3266 8509 3274 8511
3276 8514 3278 8512 3281 8517 3285 8515
3286 8518 3286 8474 3246 8468 3206 8476
TIME...MOT...LOC 0443Z 271DEG 36KT 3279 8519 3244 8526 3209 8532
WIND...50MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 8:01 PM EDT | Severe Thunderstorm Warning | FFC | Houston, Twiggs | 29 min |
| Mar 17, 11:32 PM EDT | River Flood Warning | FFC | Walker | 12 hr |
| Mar 18, 12:12 AM EDT | Severe Thunderstorm Warning | FFC | Bartow, Chattooga, Floyd, Gordon, Haralson, Paulding and 1 more | 48 min |
| Mar 18, 12:23 AM EDT | Flash Flood Warning | FFC | Bartow, Catoosa, Chattooga, Dade, Floyd, Gordon and 4 more | 7 hr |
| Mar 18, 1:01 AM EDT | Special Weather Statement | FFC | Bartow, Cherokee, Haralson, Paulding, Polk | 29 min |
| Mar 18, 2:12 AM EDT | River Flood Warning | FFC | Catoosa | 22 hr |
| Mar 18, 3:21 AM EDT | River Flood Warning | FFC | Murray, Whitfield | 47 hr |
| Mar 18, 4:09 AM EDT | Wind Advisory | FFC | Baldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more | 16 hr |
| Mar 18, 9:34 AM EDT | Special Weather Statement | FFC | Crisp, Dooly | 26 min |
| Mar 18, 9:57 AM EDT | Special Weather Statement | FFC | Pulaski | 33 min |
| Mar 18, 10:32 AM EDT | Special Weather Statement | FFC | Dodge | 28 min |
| Mar 18, 10:58 AM EDT | Special Weather Statement | FFC | Johnson, Laurens | 32 min |
| Mar 18, 11:07 AM EDT | Special Weather Statement | FFC | Dodge | 23 min |
| Mar 18, 2:38 PM EDT | River Flood Warning | FFC | Gwinnett | 3 hr |
| Mar 18, 7:13 PM EDT | River Flood Warning | FFC | Floyd | 20 hr |
Nearby
Special Weather Statements in Georgia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.